Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Jackson, MS

January 19, 2001Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2001, 5:45 AM CST for Jasper County, Jones County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jan 19, 2001, 5:45 AM CST (11:45 UTC)
Expired
Jan 19, 2001, 6:15 AM CST
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jasper County, MS, Jones County, MS

What was reported inside it

TimeReportWhereRemark
Jan 19, 5:50 AM CSTThunderstorm WindSumrall, MSA few trees were blown down in a rural area near the Covington County line.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 1:15 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 191146
SVRJAN

MSC061-067-191215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
545 AM CST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 615 AM CST

* AT 545 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
   A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHEAST OF COLLINS 
   TO 10 MILES EAST OF COLUMBIA...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR SOSO AT 610 AM CST

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

56

LAT...LON 3145 8929 3158 8924 3170 8923 3187 8917
          3202 8909 3196 8931 3180 8937 3146 8938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:45 AM CST, 2 hours earlier.

Area forecast discussion, Jan 19, 3:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST FRI JAN 19 2001

LATEST SURFACE ANALYSIS INDICATES AN ELONGATED AREA OF LOW PRESSURE
AND FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST LOUISIANA TO MIDDLE
TENNESSEE. TWO LOW CENTERS ARE DEFINED...ONE OVER MIDDLE TENNESSEE AND
ONE COMING ONSHORE SOUTHEAST LOUISIANA FROM THE GULF OF MEXICO. A
LARGE AREA OF RAIN...WITH A FEW THUNDERSTORMS...PRETTY MUCH BISECTS
THE CWFA INTO NW AND SE SECTIONS. WARM SECTOR HAS SHIFTED SOMEWHAT
SOUTHEAST TONIGHT...AND LOOKS TO BE FROM NEAR MERIDIAN TO
HATTIESBURG. DEWPOINTS BEHIND BOUNDARY ARE IN THE 30S AND IN THE
WARM SECTOR DEWPOINTS ARE STILL IN THE LOWER TO MID 50S.

MODELS ARE IN GOOD AGREEMENT THIS RUN WITH MASS FIELDS. IN THE UPPER
LEVELS...500MB TROUGH LOOKS TO SWING THROUGH OVERNIGHT/EARLY
SATURDAY AND BE EAST OF THE AREA BY LATE SATURDAY. THERE ARE TWO
MAIN SHORTWAVES ASSOCIATED WITH THIS SYSTEM...ONE FROM THE SOUTHERN
STREAM AND ONE FROM THE NORTHERN STREAM. THE SOUTHERN STREAM
SHORTWAVE WILL MAKE ITS WAY EAST THROUGH THE STATE DURING THE DAY
TODAY. THE NORTHERN STREAM SHORTWAVE WILL MOVE THROUGH THE STATE
OVERNIGHT INTO THE DAY SATURDAY.

THERE WILL BE TWO (POSSIBLY THREE) MAJOR CONCERNS THIS FORECAST
PACKAGE. THE FIRST WILL BE FLOODING. MOST AREAS HAVE SEEN STEADY
RAIN FOR THE PAST 24 HOURS AND THE GROUND IS SATURATED...WITH THE
EXCEPTION OF THE SOUTHEAST. WILL RE-ISSUE A FLOOD WATCH (THROUGH
TODAY) FOR ALL AREAS EXCEPT SOUTHEAST ZONES...WITH MOST AREAS SEEING
AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL. PRECIP AXIS WILL
SHIFT SLOWLY EASTWARD TODAY AS THE SURFACE SYSTEM MOVES OFF TO THE
NORTHEAST/EAST AHEAD OF THE APPROACHING UPPER LEVEL SYSTEM.

THE SECOND CONCERN WILL BE WINTER PRECIPITATION LATE
TODAY/OVERNIGHT.  ETA AND AVN ARE BOTH IN GOOD AGREEMENT WITH THE
ARRIVAL OF THE COLD TEMPERATURES BEHIND THIS FRONTAL SYSTEM. TEMPS
WILL DROP THROUGH THE THIRTIES TODAY...BUT FREEZING AND BELOW
TEMPERATURES ARE NOT EXPECTED TO ARRIVE UNTIL LATER THIS AFTERNOON
IN THE NORTHWEST AND EARLY EVENING FOR POINTS SOUTHEAST. MOISTURE
(ABOVE 850MB) WILL BE ON THE DECREASE OVERNIGHT...BUT GOOD LOW LEVEL
MOISTURE WILL BE AROUND THROUGH THE DAY ON SATURDAY. WITH THE
NORTHERN STREAM SHORTWAVE MOVING THROUGH TONIGHT...WILL NOT RULE OUT
THE POSSIBILITY OF PRECIP. AGREE WITH THE ONGOING PRECIP CHANCES
OVERNIGHT. SNOW AND RAIN/SNOW MIX WILL BE POSSIBLE OVERNIGHT FOR ALL
ZONES EXCEPT SOUTHEAST.

THE THIRD PROBLEM COULD BE FOG...ESPECIALLY IN THE SOUTHEAST ZONES.
THIS AREA HAS SEEN RAIN TODAY AND IS STILL SOMEWHAT IN THE WARM
SECTOR. FOG IS A POSSIBILITY (BEFORE RAIN MOVES IN AGAIN) AND WILL
MONITOR THIS AREA IN CASE VISIBILITIES START DECREASING.

IN THE EXTENDED: CURRENT LOOKS FINE. WEATHER SHOULD BE FAIRLY BENIGN
AND ONLY WITH SLIGHT CHANCES OF PRECIP IN DAY 6/7. TEMPS WILL BE
SOMEWHAT COOLER...WITH HIGHS MAINLY IN THE 40S AND LOWS IN THE 20S
AND 30S.

QPF DISCUSSION: NCEP GUIDANCE LOOKS GUIDANCE LOOKS GOOD. (SEE ABOVE
FOR MORE DETAILED DISCUSSION)

PRELIM NUMBERS...
JAN 40/26/36/20 +2--
MEI 46/29/38/20 +3--

.JA.N...
MS...FLOOD WATCH 018-019-025?055-059>062 TODAY
LA...FLOOD WATCH ALL ZONES TODAY.
AR...FLOOD WATCH ALL ZONES TODAY.

32

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:03 AM CSTSevere Thunderstorm WarningJANJasper, Jones27 min
Jan 19, 1:14 AM CSTSevere Thunderstorm WarningJANCovington, Lamar31 min
Jan 19, 1:17 AM CSTSevere Thunderstorm WarningJANClarke, Lauderdale43 min
Jan 19, 1:28 AM CSTSevere Thunderstorm WarningJANJones32 min
Jan 19, 5:24 AM CSTSevere Thunderstorm WarningJANMarion36 min
Jan 19, 5:37 AM CSTSevere Thunderstorm WarningJANCovington, Lamar23 min
Jan 19, 5:54 AM CSTSevere Thunderstorm WarningJANForrest36 min
Jan 19, 3:01 PM CSTFlash Flood WarningJANHinds3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.